Iowa, 2015

Flooding in Iowa, July 26 to 29, 2015

July 26 to 29, 2015 · NWS DMX · 7 events in 4 counties and zones

Heavy rain fell across portions of central and southern Iowa during the last week of July. This led to flooding at a few locations along the Des Moines River and also on Walnut Creek and the Middle River.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.4 million
Crop damage
$850,000
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Heavy rain fell across portions of central and southern Iowa during the last week of July. This led to flooding at a few locations along the Des Moines River and also on Walnut Creek and the Middle River.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 26, 5:11 PM CST, 2 hours 20 minutes earlier.

Area forecast discussion, Jul 26, 5:11 PM CST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
611 PM CDT SUN JUL 26 2015

...UPDATED FOR 27/00Z AVIATION FORECAST DISCUSSION...

.SHORT TERM /TONIGHT/...
ISSUED AT 310 PM CDT SUN JUL 26 2015

PRIMARY CONCERNS TONIGHT WILL BE CONVECTION REDEVELOPING AND
RADIATION FOG POTENTIAL. IA REMAINS ON SRN EDGE OF MAIN
CO/SD/MN/WI WESTERLIES BUT IN THE SUBSIDENCE PORTION OF THE WAVE
TRAIN. NOTED DARKENING IN WATER VAPOR WHICH COINCIDES WITH H7/H5
QG IMPLIED DOWNWARD MOTION. THERMODYNAMICALLY...RECENT RAP DOES
DEPICT A WEAK H85/H7 WAVE ALONG THE IA/MN BORDER BUT FLOW IS VERY
WEAK WITH NEUTRAL ADVECTION...THUS CANNOT SEE WRN DAKOTAS/NE
CONVECTION MAINTAINING ITSELF TOO FAR EAST. THERE IS STILL SOME
PEAK HEATING POTENTIAL WITH RAP 0-1KM MOISTURE CONVERGENCE SHOWING
AN AXIS FROM N CENTRAL INTO S CENTRAL IA...BUT THE LOW LEVEL FLOW
IS QUITE WEAK AS WELL. OUTFLOW FROM ERN IA CONVECTION IS
APPROACHING IOWA FALLS AND GRINNELL BUT IS REALLY STRUGGLING TO
GENERATE ANYTHING AND WITH SURFACE FLOW BEHIND IT NEARLY PARALLEL
TO THE BOUNDARY ITS POTENTIAL MAY BE WANING. AIRMASS APPEARS TO BE
UNCAPPED AND BOUNDARY IS APPROACHING DEEPER CONVERGENCE AND HIGHER
INSTABILITY SO HAVE ADDED TOKEN ISOLATED WORDING INTO THE EARLY
EVENING HOURS.

HAVE ALSO ADDED PATCHY FOG WORDING AREA WIDE OVERNIGHT. MANY AREAS
RECEIVED AT LEAST A HALF INCH OF RAIN OVERNIGHT...AND SOME OVER AN
INCH...AND BOUNDARY LAYER HAS REMAINED QUITE MOIST WITH LITTLE
MIXING.  WINDS STILL NEARLY CALM IN MANY LOCATIONS AND TEMP/DEWPOINT
SPREADS ARE LOW FOR 20Z.

.LONG TERM /MONDAY THROUGH SUNDAY/...
ISSUED AT 310 PM CDT SUN JUL 26 2015

MAIN CONCERN FOR EXTENDED WILL FOCUS ON PRECIPITATION TRENDS AND
TEMPERATURES FOR BEGINNING OF PERIOD. LARGE LOW PRESSURE SYSTEM
PUSHING EAST ACROSS NORTHWESTERN US WILL PUSH RIDGE...CURRENTLY
ACROSS HIGH PLAINS...EAST INTO IOWA THROUGH TUESDAY. AS RIDGE
PUSHES EAST TEMPERATURES AND HUMIDITY WILL INCREASE...THOUGH
MODELS HAVE BACKED OFF SOMEWHAT ON AMOUNT OF WARM UP...AND HAVE
TRENDED TEMPS DOWN SLIGHTLY AS WELL. HOWEVER...HOTTEST DAY WILL
COME TUESDAY AHEAD OF BOUNDARY SET TO PUSH SOUTH TUESDAY INTO
WEDNESDAY. CURRENT FORECAST WOULD INDICATE NEED FOR HEAT ADVISORY
ACROSS MUCH OF SOUTHERN CWA TUESDAY...THOUGH TEMPERATURES TRENDS
ARE STILL SOMEWHAT UNCERTAIN...MODELS HAVE BEGUN TO SPEED UP
TIMING ON APPROACHING TUESDAY SYSTEM...AND PLACEMENT OF BOUNDARY
WILL HAVE LARGE IMPACT ON TEMPERATURES THROUGH THE AFTERNOON. IN
ADDITION...PRECIPITATION TRENDS MAY HAVE IMPACT ON AFTERNOON
WARMING AS WELL.

PRECIPITATION REMAINS CHALLENGING AHEAD OF BOUNDARY. WEAK BAND OF
ADVECTION PUSHES ACROSS THE NORTH MONDAY AFTERNOON...AND HAVE
INCLUDED MENTION FOR PRECIPITATION ACROSS THE NORTHWEST WITH
INSTABILITY SUFFICIENT FOR STORMS TO FORM. BEST CHANCES FOR
THUNDERSTORMS COME BEGINNING LATE MONDAY NIGHT INTO TUESDAY AS
WAVE LIFTS NORTHWEST AHEAD OF BOUNDARY. BEST FORCING REMAINS TO
THE NORTH...BUT MODELS ARE BEGINNING TO FOCUS SLIGHTLY FURTHER
SOUTH INTO NORTHWESTERN IOWA...AND HAVE TRENDED THIS WAY AS WELL.
AGAIN...BEST CHANCE COMES WITH BOUNDARY PUSHING SOUTH FOR
TUESDAY...AND MODELS ARE A BIT FASTER AND HAVE SPED UP PROGRESSION
OF PRECIPITATION. MAY SEE CHANCES FOR HEAVY RAIN WITH PWAT VALUES
NEAR 2 INCHES.

BEHIND BOUNDARY...CONDITIONS WILL BE PRIMARILY CALM AND DRY WITH
COOLER AIR PUSHING IN. TEMPERATURES WILL BE GENERALLY NEAR NORMAL
WITH HIGHS IN THE MID 80S AND LOWS IN THE 50S AND 60S. NEXT BEST
CHANCE FOR PRECIPITATION WILL COME NEAR END OF PERIOD FOR THE
WEEKEND WITH WEAK BOUNDARY PUSHING SOUTH...THOUGH DO NOT HAVE
HIGH CONFIDENCE IN TIMING OR PLACEMENT OF POPS ATTM.

&&

.AVIATION...27/00Z
ISSUED AT 611 PM CDT SUN JUL 26 2015

MAIN CONCERN DURING THE TAF PERIOD IS POTENTIAL FOR BR OVERNIGHT.
THE CHANCES OF SEEING IT ARE BEST ACROSS THE NORTHERN TERMINALS SUCH
AS KFOD...KMCW AND KALO WHERE BOUNDARY LAYER MOISTURE HAS BEEN
GREATER DURING THE DAY SUNDAY. MVFR VSBYS...POSSIBLY IFR...ARE
EXPECTED OVERNIGHT. SOME HIGH-END MVFR VSBYS ARE ALSO POSSIBLE AT
THE KDSM AND KOTM TERMINALS. CONFIDENCE IS NOT HIGH ENOUGH TO GO ANY
LOWER ON THE VSBYS.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...SMALL
LONG TERM...AWB
AVIATION...ZOGG
Hazardous weather outlook, Jul 26, 2:58 PM CST, 4 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
358 PM CDT SUN JUL 26 2015

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-272100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
358 PM CDT SUN JUL 26 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON. SEVERE WEATHER IS
NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORM CHANCES WILL RETURN BETWEEN MONDAY AFTERNOON AND
TUESDAY EVENING. THERE IS A LOW THREAT OF SEVERE WEATHER DURING
THIS TIME.

TUESDAY WILL BE HOT AND MUGGY ACROSS MUCH OF THE AREA...WITH HEAT
INDEX VALUES LIKELY EXCEEDING 100 DEGREES AT TIMES IN THE
AFTERNOON AND POSSIBLY EXCEEDING 105 DEGREES...ESPECIALLY SOUTH OF
INTERSTATE 80.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

AWB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 flood. Local standard time, as filed.

Flood, Polk

When
July 26, 7:31 PM CST to July 27, 12:46 AM CST
Where
Polk County, 2.67 mi WSW of Clive to 2.32 mi NW of Ashawa
Cause
Heavy Rain
Property damage
$250,000
Reported by
Official NWS Observations
Coordinates
41.620, -93.830

Walnut Creek at Clive I-80/35 crested at 13.49 feet at 11:22 PM CDT on 26 July.

Flood, Wapello

When
July 27, 5:29 PM CST to July 28, 3:30 PM CST
Where
Wapello County, 4.04 mi SSW of Eldon to 2.6 mi W of Eldon
Cause
Heavy Rain
Property damage
$50,000
Crop damage
$50,000
Reported by
Official NWS Observations
Coordinates
40.870, -92.210

The Des Moines River at Ottumwa crested at 12.35 feet at 7:10 AM CDT on 28 July.

Flood, Mahaska

When
July 27, 6:43 PM CST to July 28, 9:26 AM CST
Where
Mahaska County, 10.02 mi SSW of Cedar to 5.9 mi S of Cedar
Cause
Heavy Rain
Property damage
$250,000
Crop damage
$250,000
Reported by
Official NWS Observations
Coordinates
41.080, -92.580

The Des Moines River at Eddyville crested at 62.40 feet at 1:45 AM CDT on 28 July.

Flood, Warren

When
July 28, 9:56 PM CST to July 29, 10:30 PM CST
Where
Warren County, 0.86 mi SE of Churchville to 0.86 mi E of Wick
Cause
Heavy Rain
Property damage
$250,000
Crop damage
$250,000
Reported by
Official NWS Observations
Coordinates
41.390, -93.760

The Middle River at Indianola crested at 24.90 feet at 2:15 PM CDT on 29 July.

Flood, Mahaska

When
July 29, 1:37 AM CST to 12:26 PM CST
Where
Mahaska County, 10.02 mi SSW of Cedar to 5.9 mi S of Cedar
Cause
Heavy Rain
Property damage
$250,000
Crop damage
$250,000
Reported by
Official NWS Observations
Coordinates
41.080, -92.580

The Des Moines River at Eddyville crested a second time in as many days at 62.00 feet at 8:00 AM CDT on 29 July.

Flood, Wapello

When
July 29, 4:20 AM CST to 6:45 PM CST
Where
Wapello County, 4.04 mi SSW of Eldon to 2.6 mi W of Eldon
Cause
Heavy Rain
Property damage
$50,000
Crop damage
$50,000
Reported by
Official NWS Observations
Coordinates
40.870, -92.210

The Des Moines River at Ottumwa crested a second time in as many days at 12.33 feet at 10:30 AM CDT on 29 July.

Flood, Polk

When
July 29, 8:15 AM CST to 8:16 PM CST
Where
Polk County, 2.14 mi SSE of Des Moines to 2.14 mi S of Des Moines
Cause
Heavy Rain
Property damage
$250,000
Reported by
Official NWS Observations
Coordinates
41.570, -93.610

The Raccoon River at Fleur Drive Des Moines crested at 12.83 feet at 5:15 PM CDT on 29 July.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2015Every state in 2015This day in weather historyWarnings in Iowa, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 590675, 590687, 590679, 590678, 590680, 590688, 590676.